Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 12, NWS Grand Rapids, MI

February 13, 2021

NWS Grand Rapids, MI issued this small craft advisory at Feb 13, 2021, 2:12 PM EST. It took effect at Feb 13, 2021, 10:00 PM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 2:12 PM EST (19:12 UTC)
In effect from
Feb 13, 2021, 10:00 PM EST
Expired
Feb 15, 2021, 1:00 PM EST
In force
39 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

560 
WHUS73 KGRR 131912
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
212 PM EST Sat Feb 13 2021

LMZ847>849-140315-
/O.NEW.KGRR.SC.Y.0012.210214T0300Z-210215T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
212 PM EST Sat Feb 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SUNDAY...

* WHAT...Northwest winds around 15 knots with gusts up to 20 
  knots and waves 3 to 5 feet expected.

* WHERE...Grand Haven to Manistee.

* WHEN...From 10 PM this evening to 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
8 follow-up statements
163 
WHUS73 KGRR 140448
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1148 PM EST Sat Feb 13 2021

LMZ844>846-141300-
/O.EXA.KGRR.SC.Y.0012.000000T0000Z-210215T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1148 PM EST Sat Feb 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...

* WHAT...Northwest winds 15 to 25 knots. Waves 3 to 6 feet.

* WHERE...St Joseph to Grand Haven.

* WHEN...Until 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...4 to 6 foot waves are expected much of the
  time from tonight into Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ847>849-141300-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1148 PM EST Sat Feb 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
620 
WHUS73 KGRR 140934
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
434 AM EST Sun Feb 14 2021

LMZ844>849-141745-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
434 AM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet in 
  ice free areas.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
349 
WHUS73 KGRR 141706
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1206 PM EST Sun Feb 14 2021

LMZ844>849-150000-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1206 PM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet in 
  ice free areas.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...There is a signifcant amount of ice in the
  near shore waters south of Grand Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
469 
WHUS73 KGRR 142018
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
318 PM EST Sun Feb 14 2021

LMZ844>849-150000-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
318 PM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet in 
  ice free areas.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
774 
WHUS73 KGRR 142105
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
405 PM EST Sun Feb 14 2021

LMZ844>849-150515-
/O.EXT.KGRR.SC.Y.0012.000000T0000Z-210215T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
405 PM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Northwest winds 15 to 25 knots becoming north by
  midnight. Waves 3 to 6 feet in ice free areas.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...There is a considerable amount of ice in 
  the near shore waters from Grand Haven south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
766 
WHUS73 KGRR 150409
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1109 PM EST Sun Feb 14 2021

LMZ844>849-151215-
/O.EXT.KGRR.SC.Y.0012.000000T0000Z-210215T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1109 PM EST Sun Feb 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST MONDAY...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...3 to 5 foot waves are expected the
  remainder of the night and through the morning hours of Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
719 
WHUS73 KGRR 150908
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
408 AM EST Mon Feb 15 2021

LMZ844>849-151800-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 knots with gusts up to 25 knots
  and waves 2 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
476 
WHUS73 KGRR 151538
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1038 AM EST Mon Feb 15 2021

LMZ844>849-151800-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-210215T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1038 AM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 25 knots and waves in ice freee
  areas of 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 13, 12:46 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 13, 12:46 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1246 PM EST Sat Feb 13 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EST Sat Feb 13 2021

-Synoptic light snow today, again Sun ngt/Monday

-Lake effect tonight and Sunday, turning colder

-System for Monday night-Tuesday trending down

&&

.UPDATE...
Issued at 1115 AM EST Sat Feb 13 2021

Snow showers continue across the lower peninsula today along a
short wave moving through Michigan through this afternoon.
Accumulations will be one to two inches. The dry slot will move
northward corresponding with a weak high tonight which will end
the precipitation.

&&

.DISCUSSION...(Today through next Friday)
Issued at 330 AM EST Sat Feb 13 2021

--Synoptic light snow today, again Sun ngt/Monday--

Upper level jet streaks riding through the base of a broad upper
trough over the north central U.S. will be sending waves of light
snow through the area today, then again on Sunday night and
Monday.

The first jet streak today will be impacting areas mainly south
of I-96 early this morning. The second wave, currently affecting
Iowa, takes a farther north track this afternoon and impacts areas
mainly north of I-96. We will probably experience a lull in snow
coverage from mid morning through early afternoon in between the
two impulses.

Bufkit soundings show a deep DGZ today supporting higher snow
ratios on the order of 20:1, but only weak omega is shown with
light QPF of only 0.05 to 0.10 expected. Accumulations from the
synoptic light snow today should be 1-2" for many areas but there
could be some spots that see less than an inch.

--Lake effect tonight and Sunday, turning colder--

Winds over Lk MI turn northwesterly this evening behind the
exiting synoptic wave and lake effect snows come back into play.
DGZ/Omega profiles look decent for a time this evening, but as
the colder air arrives later tonight and Sunday the DGZ is
lowering and subsidence is shown. We could have some brief heavy
snow bursts at the lakeshore again this evening leading to some
local 1-2 accumulations.

Some light lake effect will likely persist west of 131 into
Sunday but even light accums may have travel impacts since temps
will be only 10-15. The low level flow goes north-northeast on
Sunday night which should send much of the lake effect offshore
again with perhaps the exception of the Ludington area.

Widespread subzero wind chills are looking likely for the Monday
and Tuesday morning commutes. Temps do moderate though for the
middle to late part of next week.

--System for Monday night-Tuesday trending down--

Deterministic and ensemble mean QPF for Monday night and Tuesday
is trending down as the system is tracking farther south and east.
This now looks like only an inch or two and mainly for areas
south and east of GRR. Another system later in the week (Thur-Fri)
takes a similar track and may be another near miss for us.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1241 PM EST Sat Feb 13 2021

The area of snow with mainly IFR impacts will shift slowly to the
east and north during the day. Many sites will see conditions go
to MVFR for the afternoon in Southwest Lower MI. As the winds
shift around to the northwest by this evening we will see more of
a lake effect setup...with KMKG and perhaps KAZO seeing some snow
bands. Further inland MVFR should prevail tonight but there could
be a trend into VFR.

&&

.MARINE...
Issued at 1115 AM EST Sat Feb 13 2021

Small craft advisory criteria will be met tonight through
tomorrow. Winds will shift to the northwest and increase. With ice
covering the nearshore south of Grand Haven the value in issuing
a headline is very low. Waves will be 4 to 6 feet north of Grand
Haven so an advisory may be needed. Freezing spray should
increase tonight and Sunday, further coating the piers and
lighthouses that are near open water.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Ceru
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...MJS
MARINE...Ceru
Hazardous weather outlook, Feb 13, 4:05 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
405 AM EST Sat Feb 13 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
405 AM EST Sat Feb 13 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Minor snow accumulations today may cause some slick roads and
slower travel speeds.

Brief bursts of heavier lake effect snow may affect areas
west of U.S. 131 late this afternoon and this evening, resulting
in rapidly changing visibilities and road conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic light snow and very cold temperatures Sunday through
Tuesday may create some travel impacts at times. Subzero wind
chill temperatures are likely each morning. Temperatures will
moderate later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 13, 8:19 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     SNOW             1 ESE PULASKI           42.11N 84.63W
02/13/2021  M1.4 INCH        JACKSON            MI   COCORAHS

            COCORAHS STATION MI-JC-13 HANOVER 3.8 W.

0700 AM     SNOW             4 NNE PAW PAW           42.27N 85.86W
02/13/2021  M1.0 INCH        VAN BUREN          MI   COCORAHS

            COCORAHS STATION MI-VB-4 PAW PAW 3.6 NNE.

&&
Local storm report, Feb 13, 8:31 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 S PLAINWELL           42.43N 85.64W
02/13/2021  M1.7 INCH        ALLEGAN            MI   PUBLIC

            SNOW FRIDAY NIGHT - 8 AM SATURDAY. STILL
            SNOWING. LOCATION IS APPROXIMATE.

0805 AM     SNOW             4 W PORTAGE             42.21N 85.66W
02/13/2021  M1.3 INCH        KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-1 3 W PORTAGE.

0730 AM     SNOW             3 ESE SANDSTONE         42.24N 84.47W
02/13/2021  M1.0 INCH        JACKSON            MI   COCORAHS

            COCORAHS STATION MI-JC-11 JACKSON 3.2 W.

&&
Local storm report, Feb 13, 9:14 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSW MEARS             43.67N 86.42W
02/13/2021  M2.4 INCH        OCEANA             MI   COCORAHS

            COCORAHS STATION MI-OC-3 HART 3 WSW.

0700 AM     SNOW             HART                    43.70N 86.37W
02/13/2021  M2.4 INCH        OCEANA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HRTM4 HART.

0815 AM     SNOW             6 NNW LUDINGTON         44.03N 86.50W
02/13/2021  M2.1 INCH        MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LSPM4 LUDINGTON 6
            NNW.

&&
Local storm report, Feb 13, 10:27 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     SNOW             MATTAWAN                42.21N 85.79W
02/13/2021  M1.5 INCH        VAN BUREN          MI   PUBLIC

            SNOWFALL SINCE LAST NIGHT. STILL SNOWING.

&&
Local storm report, Feb 13, 11:53 AM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             OSHTEMO                 42.26N 85.68W
02/13/2021  M1.8 INCH        KALAMAZOO          MI   PUBLIC

            SNOW SINCE MIDNIGHT. STILL SNOWING LIGHTLY.

&&

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.